Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 23, 2018, 5:14 PM MDT for Las Animas County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 5:14 PM MDT (23:14 UTC)
- Expired
- May 23, 2018, 5:43 PM MDT
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 155 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
153
WUUS55 KPUB 232314
SVRPUB
COC071-240000-
/O.NEW.KPUB.SV.W.0028.180523T2314Z-180524T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
514 PM MDT WED MAY 23 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
South central Las Animas County in southeastern Colorado...
* Until 600 PM MDT
* At 514 PM MDT, a severe thunderstorm was located 7 miles west of
Trinchera, or 19 miles northeast of Raton, moving northeast at 25
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Trinchera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3707 10431 3724 10404 3701 10391 3700 10391
3699 10428
TIME...MOT...LOC 2314Z 238DEG 21KT 3706 10416
HAIL...1.50IN
WIND...60MPH
$$
MOORE3 follow-up statements
068
WWUS55 KPUB 232323
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
523 PM MDT WED MAY 23 2018
COC071-240000-
/O.CON.KPUB.SV.W.0028.000000T0000Z-180524T0000Z/
Las Animas CO-
523 PM MDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...
At 522 PM MDT, a severe thunderstorm was located 8 miles west of
Trinchera, or 18 miles east of Trinidad, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Trinchera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Pueblo.
&&
LAT...LON 3707 10431 3724 10404 3701 10391 3700 10391
3699 10428
TIME...MOT...LOC 2322Z 214DEG 9KT 3707 10418
HAIL...1.25IN
WIND...60MPH
$$
MOORE227
WWUS55 KPUB 232334
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
534 PM MDT WED MAY 23 2018
COC071-240000-
/O.CON.KPUB.SV.W.0028.000000T0000Z-180524T0000Z/
Las Animas CO-
534 PM MDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...
At 533 PM MDT, a severe thunderstorm was located near Trinchera, or
22 miles east of Trinidad, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Trinchera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Pueblo.
&&
LAT...LON 3723 10406 3706 10394 3702 10424 3707 10431
TIME...MOT...LOC 2333Z 241DEG 21KT 3710 10411
HAIL...1.00IN
WIND...60MPH
$$
MOORE023
WWUS55 KPUB 232343
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
543 PM MDT WED MAY 23 2018
COC071-232352-
/O.CAN.KPUB.SV.W.0028.000000T0000Z-180524T0000Z/
Las Animas CO-
543 PM MDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3723 10406 3706 10394 3702 10424 3707 10431
TIME...MOT...LOC 2342Z 238DEG 21KT 3713 10405
$$
MOOREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:07 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 23, 3:07 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 307 PM MDT Wed May 23 2018 .SHORT TERM...(This evening through Thursday) Issued at 307 PM MDT Wed May 23 2018 Thunderstorms will continue to generate along and east of the surface trof axis across the southeast plains through this evening. To the east of this axis which roughly runs from KTAD to KLHX to KLIC, dew points will run in the 40s to around 50 with MLCape values up to 2000 j/kg per SPC MesoAnalysis. Deep layer shears are running on the light side for organized severe thunderstorms, generally in the 20-30 kt range, but given the sufficient CAPE a strong to severe storm or two will be possible across the far eastern plains through the evening. HRRR runs continue to suggest activity will be very isolated in coverage with Kiowa county having the best chance. To the west of the surface trof axis, dew points have been falling into the teens and 20s with gusty southwest winds resulting in critical fire weather conditions across the San Luis Valley. This will continue through the early evening until winds subside. With clearing skies and dry surface dew points, tonight should be on the cool side again across the mountains and valleys and have leaned temperatures on the low side of guidance. Southeast plains should see lows in the 50s to around 60. Could be some lingering showers across the far southeast corner of the plains overnight, though high res models seem to be backing off on this potential. For Thursday, it will be dry and hot across the district. Far southeast plains could see a stray storm or two, but chances look even lower than today. Dew points will fall off into the teens and 20s across the I-25 corridor westward. This will lead to afternoon humidity levels below 15 percent. However winds will be lighter so no additional fire weather highlights expected. -KT .LONG TERM...(Thursday night through Wednesday) Issued at 307 PM MDT Wed May 23 2018 Thursday night-Saturday...Upper level ridging continues to build across the Rockies through the early holiday weekend, as Eastern Pacific energy translates across the West Coast and develops a closed upper low across the Great Basin on Saturday. This pattern supports warm and mainly dry weather, with temperatures expected to remain well above late spring norms, with highs in the mid 80s to mid 90s across the lower elevations, and mainly in the 60s and 70s across the higher terrain. As for precipitation, can't totally rule out some high based convection in the afternoon and early evening hours over the higher terrain, though soundings support mainly virga and gusty winds. Sunday-Wednesday...Latest models remain consistent in increasing southwest flow aloft across the region, as the Great Basin upper low slowly weakens as it ejects north and west across the Northern Rockies through early next week. Models do differ on how far east the system moves before lifting north and west, though generally this pattern suggests mainly dry, warm and breezy conditions across the area with temperatures expected to stay above seasonal levels, in the 80s and 90s across the lower elevations and mainly 60s and 70s across the higher terrain, through the period. Pattern also leads to increasing fire danger with the potential for critical fire weather conditions across portions of the South Central and Southeast Colorado, especially Sunday and Monday. Pattern also support the potential for strong to severe convection across the far Southeast Plains Sunday and Monday with possible dryline interaction, along with better chances of convection across the eastern mountains and plains into the middle of next week, as low level moisture increases behind the passing systems backdoor cold front. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 307 PM MDT Wed May 23 2018 VFR conditions expected at the TAF sites over the next 24 hours. Gusty south to southwest winds will continue until 02z for KCOS, KPUB and KALS before decreasing overnight. Any isolated thunderstorms will be well to the east of the KCOS and KPUB terminals. Thursday will be dry with less wind...though diurnally driven south to southeast winds are expected in the 10-15 kt range during the afternoon. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ224. && SHORT TERM...KT LONG TERM...MW AVIATION...KT
Hazardous weather outlook, May 23, 12:32 PM MDT, 4 hours 42 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 1232 PM MDT Wed May 23 2018 COZ058>089-093>099-241745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1232 PM MDT Wed May 23 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are expected across the plains this afternoon and evening, particularly along and east of a line from Trinidad through La Junta where a marginal risk for severe weather exists. The primary storm threats today will be 1 inch diameter hail and 60 mph winds along with locally heavy rain and lightning. The San Luis Valley will see Red Flag conditions today. Wind gusts over 25 mph, relative humidity below 15 percent and dry fuels will create conditions favorable for the rapid ignition, growth and spread of fires. Outdoor burning or any other activities that could accidentally start a wildfire should be postponed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An isolated thunderstorm is possible over the eastern plains on Thursday. Currently, the storms are expected to be below severe criteria with small hail, wind gusts around 45 mph, and frequent lightning. Thunderstorm activity decreases Friday through Sunday, with an isolated thunderstorm over the mountains during the day. Monday and Tuesday thunderstorm activity increases again, but at this point in time any storms are expected to be below severe criteria. Near critical fire conditions return Friday through Sunday. Fire Weather Watches are not anticipated for Friday and Saturday, just dry conditions. Sunday will have the highest risk for Red Flag conditions with sustained winds around 20 mph, relative humidity values below 15 percent, and dry fuels. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the plains, particularly along and east of a line from Trinidad through La Junta. 31/31
In the hours before
Special weather statement, May 23, 4:01 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Pueblo CO 401 PM MDT WED MAY 23 2018 COZ074-088-232230- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 401 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 430 PM MDT... At 401 PM MDT, Doppler radar was tracking a strong thunderstorm near Raton Pass, or near Raton, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Raton Pass. LAT...LON 3720 10439 3701 10416 3699 10419 3700 10459 TIME...MOT...LOC 2201Z 226DEG 20KT 3693 10452 28
Special weather statement, May 23, 4:25 PM MDT, 49 minutes before
Special Weather Statement National Weather Service Pueblo CO 425 PM MDT WED MAY 23 2018 COZ074-088-094-232245- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 425 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 445 PM MDT... At 425 PM MDT, Doppler radar was tracking a strong thunderstorm near Sugarite Canyon State Park, or 9 miles northeast of Raton, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Las Animas County. LAT...LON 3704 10446 3720 10412 3700 10402 3700 10444 TIME...MOT...LOC 2225Z 248DEG 25KT 3699 10434 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:28 PM MDT | Special Weather Statement | PUB | Kiowa | 47 min |
| May 22, 7:56 PM MDT | Special Weather Statement | PUB | Crowley | 34 min |
| May 22, 8:02 PM MDT | Special Weather Statement | PUB | Las Animas | 58 min |
| May 23, 4:01 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| May 23, 4:25 PM MDT | Special Weather Statement | PUB | Las Animas | 20 min |
| May 23, 4:37 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 38 min |
| May 23, 5:58 PM MDT | Special Weather Statement | PUB | Las Animas | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.